Georgia, 2017Damaging Winds in Georgia, August 31, 2017
August 31, 2017 · NWS CAE · 2 events in 1 county or zone
The remnants of Tropical Cyclone Harvey shifted NE into the Tennessee Valley, causing a warm front to lift north from the Gulf Coast into the Central Savannah River Area (CSRA) of GA and Midlands of SC. This feature, along with daytime heating, and energy and moisture associated with the remnants of Harvey, led to scattered severe thunderstorms over portions of the CSRA and Midlands during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Cyclone Harvey shifted NE into the Tennessee Valley, causing a warm front to lift north from the Gulf Coast into the Central Savannah River Area (CSRA) of GA and Midlands of SC. This feature, along with daytime heating, and energy and moisture associated with the remnants of Harvey, led to scattered severe thunderstorms over portions of the CSRA and Midlands during the mid and late afternoon, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM EST, 1 hour earlier.
Area forecast discussion, Aug 31, 1:30 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Columbia SC
230 PM EDT Thu Aug 31 2017
.SYNOPSIS...
Shower and thunderstorm chances will continue through the end
of the week as the remnants of TS Harvey bring increasing
moisture to the region. Drier air will filter into the region by
late in the Holiday weekend with temperatures near normal. A
cold front will approach from the west around the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The remnants of Tropical Storm Harvey will lift from the lower
Mississippi River Valley toward the Tennessee River Valley
bringing increased moisture. A warm front over central GA this
afternoon will lift north across the area tonight. Already
seeing moderate instability over the CSRA into the Central
Midlands. Mid-level short wave energy combined with moderate
instability and Precipitable water values between 2.0 and 2.3
inches allowing convection to develop this afternoon. Scattered
to numerous showers and thunderstorms are expected into the
evening. Could see a few severe storms...especially across the
southern Midlands and CSRA where instability and shear is
greatest. Damaging winds appear to be the main threat. An
isolated tornado threat cannot be ruled out. Afternoon
temperatures will peak in the lower 80s north to near 90 south.
Scattered showers and thunderstorms are expected to continue
through the early portions of tonight, before becoming more
isolated late tonight. With the energy associated with the
remnants of Harvey rotating around the eastern side of the low,
and with a weak warm front lingering across the Midlands
overnight...can not rule out a few strong storms tonight,
especially over the western portions of the forecast area.
Overnight lows will be in the lower 70s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
On Friday, the remnants of Harvey will push mainly over the TN
Valley, while a cold front begins pushing southward towards the
forecast area through the day. With the increased shear along
the front as it moves into the area, expect another round of
stronger storms to develop during the afternoon hours. There is
a risk of severe storms during the afternoon and evening hours.
The latest Day 2 severe weather outlook from SPC has much of the
northern half of the state in Slight Risk with the rest of the
state in Marginal Risk for Friday. The cold front should move
through the area late Friday night, with storms still possible
along the front. Some drier air may begin filtering into the
area from the west late Friday night.
Temperatures Friday will range from the lower to middle 80s
north to near 90 across the southern Midlands and CSRA. most of
the area in warm sector. Readings on Friday night slightly
cooler with temperatures in the upper 60s to lower 70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Drier airmass moving into the area behind the cold front on
Saturday will allow for diminished rain chances as the day goes
on. Dry weather expected to continue into Tuesday as high
pressure settles into the region. Latest GFS indicating
moisture return on Wednesday into Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered convection expected to increase in coverage into the
evening as the area of storms over GA moves east into the CSRA
and Midlands. Have indicated tempo at all TAF sites through
01/00Z. Should see convection decreasing after sunset as
instability weakens...though at least isolated convection is
possible overnight. Models indicate potential for stratus with
MVFR/IFR conditions to develop overnight...then improving to VFR
by late morning. Scattered to numerous showers and thunderstorms
should once again develop Friday afternoon.
EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected
across the area Friday afternoon into Saturday as the remnants
of Harvey lifts north from the TN Valley into the Ohio River
Valley.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 31, 2:50 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Thu Aug 31 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
350 AM EDT Thu Aug 31 2017
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms this afternoon and tonight may
bring strong winds and brief heavy rainfall to the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms remain possible on Friday as the
remnants of Harvey move north of the area, and a cold front moves
southward. Isolated severe storms with strong winds and heavy
rainfall will be possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 1:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT THU AUG 31 2017
GAZ063>065-311930-
Richmond-McDuffie-Columbia-
242 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...MCDUFFIE AND CENTRAL
RICHMOND COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Camak, or near
Warrenton, moving east at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Hephzibah, Harlem,
Blythe and Dearing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3366 8244 3365 8243 3368 8236 3369 8235
3369 8222 3363 8220 3359 8214 3332 8199
3328 8216 3330 8218 3327 8228 3331 8234
3331 8239 3334 8244 3335 8255 3341 8255
3346 8259 3357 8263
TIME...MOT...LOC 1841Z 251DEG 22KT 3344 8259
CJRThunderstorm Wind, Columbia
- When
- August 31, 2:30 PM EST to 2:35 PM EST
- Where
- Columbia County, 0.69 mi N of Harlem
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.430, -82.320
Columbia Co GA Sheriff reported tree in roadway at N Fairfield Dr and Sawdust Rd in Harlem.
Thunderstorm Wind, Columbia
- When
- August 31, 2:52 PM EST to 2:57 PM EST
- Where
- Columbia County, 2.76 mi N of Berzelia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -82.250
Sheriff dispatch reported trees down along Old Louisville Rd and Young Dr.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, August 31, 20176 injured · EF2 · 6 events
- Tornadoes and Flash Flooding in Mississippi, August 31, 2017$402,000 · EF1 · 11 events
- Tornadoes in Alabama, August 31, 2017EF2 · 2 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$117,000 · EF1 · 13 events
- Flash Flood and Flooding in California, August 31, 2017$110,000 · 65 kt wind · 7 events
- Damaging Winds in South Carolina, August 31, 20172 injured · $49,000 · 56 kt wind · 7 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$87,000 · EF0 · 10 events
- Damaging Winds and Strong Wind in Georgia, August 31, 2017$29,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, August 31, 2017$30,000 · 1 event
- Flash Flood in Missouri, August 31, 2017$20,000 · 1 event
- Tornado and Flash Flooding in Arkansas, August 31, 2017$15,000 · EF0 · 3 events
- Hail and Damaging Winds in South Carolina, August 31, 20171 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715991, 715992.